Funnel Cloud, Hyde
- When
- April 28, 4:24 PM EST
- Where
- Hyde County, 2.82 mi NNE of Scranton
- Reported by
- County Official
- Coordinates
- 35.540, -76.460
A strong cold front moved across eastern north during the evening hours of April 28 2008. Ahead of the front scattered thunderstorms developed during the afternoon with two tornadoes occurring.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
A strong cold front moved across eastern north during the evening hours of April 28 2008. Ahead of the front scattered thunderstorms developed during the afternoon with two tornadoes occurring.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Apr 28, 4:17 PM EST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
517 PM EDT MON APR 28 2008
.SYNOPSIS...
A STRONG COLD FRONT WILL PUSH ACROSS EASTERN NORTH CAROLINA
TONIGHT. COLD AND DRY HIGH PRESSURE WILL BUILD INTO THE AREA
TUESDAY AND WEDNESDAY. THE HIGH WILL MOVE OFFSHORE WEDNESDAY
NIGHT BRINGING A WARMING TREND THURSDAY AND FRIDAY. A COLD
FRONT WILL APPROACH THE REGION FROM THE WEST NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A STRONG COLD FRONT CONTINUES TO ADVANCE TOWARD THE REGION THIS
AFTERNOON AND AT 4 PM WAS PUSHING THROUGH THE TRIAD. STRONG
THUNDERSTORMS HAVE DEVELOPED ALONG A PREFRONTAL TROUGH AHEAD OF
THE FRONT IN MULTICELL LINES AND WITH INCREASING HELICITY ACROSS
THE REGION THE THREAT FOR STRONG WINDS AND TORNADOES HAS
INCREASED. THE HIGHEST THREAT SO FAR HAS BEEN CLOSER TO THE MESO
LOW ACROSS CENTRAL VA...NORTH OF THE ALBEMARLE SOUND AND INTO ERN
VA WHERE NUMEROUS TORNADOES HAVE BEEN REPORTED...BUT THE
POSSIBILITY WILL CONTINUE ACROSS ERN NC FOR THE NEXT SEVERAL HOURS
AS SFC ANALYSIS INDICATES INCREASING HELICITY ACROSS THE COASTAL
PLAIN OVER THE PAST COUPLE HOURS. A TORNADO WATCH CONTINUES ACROSS
THE NORTHERN HALF OF THE CWA UNTIL 8 PM. THE SFC FRONT WILL CROSS
THE COASTAL PLAIN JUST BEFORE MIDNIGHT AND MOVE OFF CAPE HATTERAS
JUST BEFORE SUNRISE TUE.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
STRONG CAA WILL BRING A MUCH COLDER AND DRIER AIRMASS INTO THE
REGION TUE. A STRONG SHORTWAVE MOVING THROUGH A DEEP UPPER TROUGH
MOVING TOWARD THE EAST COAST WILL BRING ENHANCED LIFT ACROSS NE NC
EARLY TUE BUT ANY PRECIP IS EXPECTED TO REMAIN NORTH OF THE CWA.
HIGH PRES BUILDS IN FROM THE W THROUGH WED NIGHT BRINGING A VERY
COLD AIRMASS WITH MAX TEMPS AROUND 5-7 DEGREES BELOW AVERAGE WITH
HIGH IN THE M-U 60S TUE AND WED. WINDS EXPECTED TO DECOUPLE TUE
NIGHT WITH EXCELLENT RADIATIONAL COOLING BRINGING MUCH BELOW
NORMAL TEMPS WITH LOWS IN THE L-M 40S. WHILE VERY COLD FOR THE
LAST DAY OF APRIL...RECORD LOWS ARE IN THE M-U 30S SO NO RECORDS
ARE EXPECTED TO BE BROKEN. HIGH PRES MOVES OFFSHORE WED NIGHT WITH
RETURN FLOW DEVELOPING. DECOUPLING STILL EXPECTED WED NIGHT BUT
MIN TEMPS EXPECTED TO BE A FEW DEGREES WARMER THAN TUE NIGHT.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
S-SWLY RETURN FLOW AROUND THE HIGH OFFSHORE ALONG WITH AN UPPER
RIDGE BUILDING ALOFT WILL BRING A WARMING TREND ACROSS THE REGION.
TEMPS EXPECTED TO WARM INTO THE L-M 80S BY FRI AND SAT. MODELS
STILL NOT IN GOOD AGREEMENT WITH DETAILS OF A FRONTAL SYSTEM
APPROACHING FROM THE W NEXT WEEKEND. SHOWER/TSTM CHANCES INCREASE
SAT AND SUN WITH INCREASING MOISTURE AND INSTABILITY ACROSS THE
REGION. CURRENT PROGS BRING THE FRONT ACROSS THE REGION LATE SUN
OR EARLY MON.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
LCL MVFR AND ISOLD IFR WILL CONTINUE WITH CONVECTIVE ACTIVITY
THROUGH THIS EVENING...MOVING OFFSHORE WITH FRONT AROUND MIDNIGHT.
CLEARING OVERNIGHT. COULD SEE SOME SCU WITH SHRT WV/SECONDARY SFC
TROF EARLY TUE...BUT EXPECTED TO REMAIN VFR.
VFR PREVAILING REST OF PERIOD WITH HIGH AND DRY CONDITIONS.
&&
.MARINE...
WINDS AND SEAS HAVE INCREASED AS EXPECTED THIS AFTN WITH SCA
CONDITIONS OBSERVED ALL WATERS. FRONT WILL MOVE ACROSS AROUND
MIDNIGHT WITH WINDS AND SEAS GRADUALLY DIMINISHING BEHIND IT. SCA
SEAS WILL LINGER THROUGH TUE OVER CENTRAL WATERS. SECONDARY SURGE OF
CAA BEHIND SHRT WV/SECONDARY SFC TROF WILL KEEP NW WINDS 15-20 KTS
LATE TUE AND TUE NIGHT...THEN BRIEF PERIOD OF LIGHT WINDS LATE WED
AND WED NIGHT AS SFC HIGH MOVES OVER AREA. WINDS INCREASE AGAIN THU
WITH RETURN FLOW AS HIGH MOVES OFFSHORE BUT MODELS GENERALLY AGREE
ON WINDS CAPPED AROUND 20 KTS AND SEAS AT 5 FT. SOME MODEL
DIFFERENCES ON SAT WITH MOVEMENT OF BACKDOOR FRONT...WENT WITH HPC
SOLUTION OF KEEPING FRONT STALLED JUST N OF AREA. WW3 OK FOR SEAS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR AMZ130-
135.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT TUESDAY FOR AMZ152-154.
SMALL CRAFT ADVISORY UNTIL 11 AM EDT TUESDAY FOR AMZ156-158.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT TUESDAY FOR AMZ150.
&&
SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...SK
AVIATION...JBM
MARINE...JBMHAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 822 AM EDT MON APR 28 2008 NCZ029-044>047-079>081-090>094-291230- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 822 AM EDT MON APR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL STRONG DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. WHILE THE MAIN THREAT AREA WILL BE OVER AREAS NORTH OF A KINSTON TO BUXTON LINE...SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE OVER EASTERN NORTH CAROLINA DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ103-104-291230- OUTER BANKS DARE-OUTER BANKS HYDE- 822 AM EDT MON APR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL STRONG DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. WHILE THE MAIN THREAT AREA WILL BE OVER AREAS NORTH OF A KINSTON TO BUXTON LINE...SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE OVER EASTERN NORTH CAROLINA DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ095-291230- CARTERET- 822 AM EDT MON APR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL STRONG DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. WHILE THE MAIN THREAT AREA WILL BE OVER AREAS NORTH OF A KINSTON TO BUXTON LINE...SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE OVER EASTERN NORTH CAROLINA DURING THE AFTERNOON AND EVENING HOURS. THERE IS A HIGH RISK OF RIP CURRENTS FOR THE BEACHES NORTH OF CAPE LOOKOUT. TO THE SOUTH OF CAPE LOOKOUT...THERE IS A MODERATE RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ098-291230- ONSLOW- 822 AM EDT MON APR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL STRONG DAMAGING WIND GUSTS IN EXCESS OF 58 MPH. WHILE THE MAIN THREAT AREA WILL BE OVER AREAS NORTH OF A KINSTON TO BUXTON LINE...SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE OVER EASTERN NORTH CAROLINA DURING THE AFTERNOON AND EVENING HOURS. THERE IS ALSO A MODERATE RISK OF RIP CURRENTS ON ONSLOW COUNTY BEACHES TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 311 PM EDT MON APR 28 2008 NCZ044-079-090>093-098-282015- DUPLIN-JONES-LENOIR-GREENE-PITT-CRAVEN-ONSLOW- 311 PM EDT MON APR 28 2008 ...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN...PITT... GREENE...LENOIR...JONES AND DUPLIN COUNTIES UNTIL 415 PM EDT... AT 311 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM KINSTON TO 15 MILES SOUTH OF WALLACE...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HALF MOON AT 345 PM EDT...NEW RIVER AIR STATION AT 350 PM EDT...PUMPKIN CENTER AT 355 PM EDT...PINEY GREEN AT 400 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE AYDEN...CAMP LEJEUNE MAIN GATE...GREENVILLE...JACKSONVILLE AND WINTERVILLE. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CULLEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 412 PM EDT MON APR 28 2008 NCZ029-044-080-093-094-282115- MARTIN-PITT-BEAUFORT-PAMLICO-CRAVEN- 412 PM EDT MON APR 28 2008 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO...BEAUFORT... PITT AND MARTIN COUNTIES UNTIL 515 PM EDT... AT 412 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 12 MILES SOUTHWEST OF WASHINGTON TO 7 MILES WEST OF NEW BERN...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEW BERN AT 420 PM EDT...WASHINGTON AT 430 PM EDT...RIVER ROAD AT 435 PM EDT.. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. CULLEN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 501 PM EDT MON APR 28 2008 NCZ080-093-282145- BEAUFORT-CRAVEN- 501 PM EDT MON APR 28 2008 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND BEAUFORT COUNTIES UNTIL 545 PM EDT... AT 501 PM EDT...THERE WERE STRONG THUNDERSTORMS NORTHWEST OF NEW BERN...MOVING NORTHEAST AT 35 TO 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CAYTON AT 510 PM EDT...PRESCOTT AT 520 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE SPRING HOPE...ASKINS...BLOUNTS CREEK...ERNUL...BELLAIR...LIMA AND FOREST. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT MONDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
The Morehead City radar (KMHX), 93 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
2 tornado, 1 funnel cloud. Local standard time, as filed.
Brief tornado touchdown reported between Belhaven and Leechville.
Waterspout over Pungo River moved onshore in western Hyde county north of Scranton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92091, 92094, 92097.